Nevada, 2012Heavy Snow in Nevada, February 27 to 28, 2012
February 27 to 28, 2012 · NWS VEF · 1 event in 1 county or zone
A low pressure system and associated cold front brought isolated heavy snow and locally high wind to the southern Great Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system and associated cold front brought isolated heavy snow and locally high wind to the southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 27, 3:22 PM PST, 1 hour 8 minutes earlier.
Area forecast discussion, Feb 27, 3:22 PM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
322 PM PST MON FEB 27 2012
.SYNOPSIS...A COLD AREA OF LOW PRESSURE WILL MOVE ACROSS SOUTHERN
CALIFORNIA AND INTO ARIZONA TONIGHT. THIS WILL RESULT IN WINDY
CONDITIONS ACROSS THE AREA ALONG WITH SCATTERED SHOWERS. SNOW LEVELS
ARE EXPECTED TO DROP AS LOW AS 3000 TO 3500 FEET BEFORE
PRECIPITATION ENDS...HOWEVER ACCUMULATING SNOW WILL MAINLY BE
CONFINED TO ELEVATIONS ABOVE 4000 FEET. DRY WEATHER WILL RETURN FOR
TUESDAY. ANOTHER SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN NEVADA
WEDNESDAY INTO THURSDAY BRINGING ANOTHER ROUND OF GUSTY WINDS TO
MUCH OF THE AREA WITH A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW IN
THE SOUTHERN GREAT BASIN.
&&
.SHORT TERM...THE LATEST WATER VAPOR IMAGERY SHOWS THE UPPER LOW
WAS APPROACHING THE COAST OF SOCAL AND NORTHERN BAJA. HIGH LEVEL
CLOUDS HAVE FINALLY MOVED INTO MOHAVE COUNTY WITH THE BACK EDGE
JUST EXITING WESTERN CLARK COUNTY. WINDS OVER THE AREA HAVE
OVERALL FAILED TO MATERIALIZE TO STRENGTH THEY WERE EXPECTED WITH
THE EXCEPTION OF PARTS OF MOHAVE COUNTY WHERE A FEW SPOTS HAVE
GUSTED PAST 40 MPH. WE KEPT THE WIND ADVISORY UP FOR THERE AS WELL
AS IN THE MORONGO BASIN AS THE MORE SOUTHERLY TRACK OF THE STORM
MAY STILL KICK UP WINDS THERE. LOCAL HIGH RESOLUTION MODELS STILL
THE POTENTIAL FOR SOME WEAK DOWNSLOPE WINDS THIS EVENING MAINLY
BETWEEN 8 AND 10 PM OFF THE SPRING MOUNTAINS SO THE WIND ADVISORY
WAS KEPT UP FOR THERE. ELSEWHERE ANY WIND ADVISORIES IN EFFECT
WERE CANCELLED.
WITH THE COOL POOL ALOFT MOVING ACROSS SOCAL AND SOUTHERN NEVADA
THIS EVENING SCATTERED SHOWERS SHOULD CONTINUE TO SPREAD EASTWARD.
INSTABILITY IS MARGINAL WITH LI/S PROGGED AT OR JUST BELOW
ZERO...HOWEVER THIS IS JUST ENOUGH TO SUPPORT KEEPING ISOLATED
THUNDERSTORMS IN THE FORECAST. WE HAVE HAD ONE REPORT OF SMALL
HAIL NEAR FOUR CORNERS CALIFORNIA SO FAR TODAY AND SMALL HAIL
CERTAINLY CANNOT BE RULED IN HEAVIER SHOWERS AND THUNDERSTORMS
THIS EVENING DUE TO THE LOW FREEZING LEVELS.
THE LATEST WRF AND GFS CONTINUE TO SHOW AN AREA OF PRECIPITATION
SETTING UP ACROSS CLARK AND LINCOLN COUNTIES THIS EVENING. LIFT
SHOULD BE ENHANCED IN THE LEFT EXIT REGION OF THE JET AND 500 MB
Q-VECTORS SHOW SOME CONVERGENCE ACROSS THE AREA EARLY ON. THIS IS
ALSO NORTHEAST OF WHERE THE MODELS BRING THE CENTER OF THE 500 MB
LOW LATER TONIGHT. A WINTER WEATHER ADVISORY WAS ISSUED FOR
LINCOLN COUNTY WITH THE LATEST PACKAGE MAINLY FOR ELEVATIONS ABOVE
4000 FEET. BOTH THE WRF AND GFS SHOW A NICE 0.30 TO 0.50 INCH OF
QPF IN THAT AREA THIS EVENING AND THIS SHOULD BE ENOUGH TO RING
OUT LOW END ADVISORY AMOUNTS. THE BEST CHANCE FOR PRECIPITATION IN
LAS VEGAS WILL COME THIS EVENING. RAIN TOTALS WILL MAINLY BE UNDER
A TENTH OF AN INCH. AS THE CORE OF THE COLD POOL ALOFT MOVES
CLOSER TO SOUTHERN NEVADA SNOW LEVELS WILL CRASH AND DROP TO
3000-3500 FEET BY LATER TONIGHT. WHILE MOST OF THE ACCUMULATING
SNOW WILL BE ABOVE 4000 FEET...WE CANNOT RULE OUT SOME SNOW
FALLING AT THE END AS LOW AS 3000 FEET THOUGH IT WILL LIKELY NOT
ACCUMULATE. HOWEVER WET BULB TEMPERATURES WILL BE PRIME SO THIS
WILL REMAIN SOMETHING TO WATCH. THUS WE MAY SEE SOME SNOWFLAKES IN
THE HIGHER ELEVATIONS OF THE LAS VEGAS VALLEY ON THE WEST AND
SOUTH SIDES SUCH AS SUMMERLIN AND ANTHEM VERY LATE TONIGHT
PROVIDING THE BEST MOISTURE DOES NOT EXIT QUICK ENOUGH.
SHORTWAVE RIDGING BUILD IN FROM THE WEST FOR TUESDAY AND DRY
NORTHWEST FLOW ALOFT SHOULD END ANY SHOWERS IN THE FAR EAST BY
LATE TUESDAY MORNING. ALTHOUGH SUNSHINE WILL RETURN TOMORROW IT
WILL BE FOLLOWED BY INCREASING HIGH CLOUDS FOR TOMORROW NIGHT
AHEAD OF THE NEXT STORM SYSTEM. HIGHS TUESDAY ARE EXPECTED TO BE
ABOUT 8 DEGREES BELOW NORMAL GIVEN THE COOL NORTHWEST FLOW.
THE NEXT SYSTEM DUE TO ARRIVE ON WEDNESDAY IN THE PAC NW SHOULD
MOVE EAST ON WEDNESDAY NIGHT WITH THE 500 MB TROUGH AXIS SLIDING
THROUGH OUR AREA THEN. THE MAIN ISSUE WITH THIS SYSTEM WILL BE
ANOTHER ROUND OF STRONG WINDS AS A 70-90 KT JET AT 250 MB ROUNDS
THE BASE OF THE TROUGH AND MOVES ACROSS CENTRAL CALIFORNIA AND
CENTRAL NEVADA. GOOD CROSS BARRIER FLOW AND A NEARLY 10 MB
FAT-BIH SURFACE PRESSURE GRADIENT SHOULD SET UP A VERY STRONG
DOWNSLOPE WIND EVENT FOR THE EASTERN SLOPES OF THE SOUTHERN SIERRA
NEVADA INTO THE OWENS VALLEY. LOCAL HI RESOLUTION MODELS SHOW A
CRITICAL LAYER TO THE LEE WITH 65-75 KT WINDS REACHING DOWN TO THE
OWENS VALLEY FLOOR PER CROSS SECTIONS. A HIGH WIND WATCH WAS
ISSUED FOR THEN. I ALSO ADDED IN THE WHITE MOUNTAINS AS MODELS
BRING NEARLY AS STRONG OF WINDS TO THEM AND CROSS SECTIONS DO HINT
AT A POTENTIAL DOWNSLOPE WIND INTO THE FISH LAKE VALLEY OF NEVADA.
ALTHOUGH 700 MB WINDS OF 40-50 KTS MOVE ACROSS THE MOJAVE DESERT
WEDNESDAY EVENING INTO THURSDAY MORNING BUFR SOUNDINGS SHOW AN
INVERSION PRESENT WHICH MAY KEEP STRONGER WINDS ALOFT FROM FULLY
MIXING DOWN. AT THIS TIME WE MAY NEED ADDITIONAL WIND HEADLINES
BUT NONE WERE ISSUED AS THEY MOST LIKELY LOOK TO BE ADVISORIES
AND TO AVOID CONFUSION WITH THE CURRENT STORM. BLOWING SAND AND
DUST WILL AGAIN BE A CONCERN WITH THE WIND GIVEN THE DRY
CONDITIONS ACROSS THE AREA. TEMPS WILL MODERATE SOME FOR WEDNESDAY
IN INCREASING SOUTHWEST FLOW. WITH THE WINDS STAYING UP FOR
WEDNESDAY NIGHT I STAYED ON THE HIGHER END OF GUIDANCE. SOME
COOLING TAKES PLACE WITH THIS NEXT SYSTEM...THUS HIGHS SHOULD DROP
A LITTLE FOR THEN. MOISTURE AND ENERGY MAINLY SKIMS THE SOUTHERN
GREAT BASIN AND POPS WERE KEPT THERE THOUGH SPREAD A LITTLE
FURTHER SOUTH INTO NORTHERN MOHAVE COUNTY PER THE LATEST ECMWF
WHICH IS A BIT FURTHER SOUTH. IF THE WRF IS RIGHT...THIS WILL BE A
NON-PRECIP EVENT AREAWIDE.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...SHORT WAVE TROUGH
EXITING THE AREA THURSDAY NIGHT TO GIVE WAY TO DRIER NORTHWEST FLOW
ON FRIDAY. NORTHERLY SURFACE PRESSURE GRADIENTS WILL KEEP LOCALLY
GUSTY NORTH WINDS OVER THE AREA FRIDAY AFTERNOON AND INTO
SATURDAY...ESPECIALLY OVER THE COLORADO RIVER VALLEY. HOWEVER A
SHORT WAVE RIDGE BUILDING ACROSS THE WESTERN STATES INTO THE WEEKEND
WILL ALLOW FOR A SLOW WARMING TREND THROUGH THE PERIOD WITH DAYTIME
HIGHS WARMING TO NEAR NORMAL BY SATURDAY AND ABOVE NORMAL ON SUNDAY
AND MONDAY.
&&
.AVIATION...FOR MCCARRAN...ERRATIC SOUTHWEST WINDS WILL CONTINUE
THROUGH 06Z WITH SUSTAINED WINDS GENERALLY 10-15 KTS WITH OCCASIONAL
GUSTS TO NEAR 25 KTS. SOUTHWEST WINDS TO THEN CONTINUE BETWEEN 8-15
KTS THROUGH 00Z WEDNESDAY. STORM SYSTEM WILL MOVE ACROSS THE KLAS
VALLEY TONIGHT RESULTING IN SHOWERS...MAINLY OVER THE NEARBY
MOUNTAINS WITH TOPS BECOMING OBSCURED. CLOUDS OVER THE VALLEY
HOWEVER WILL BE SCT BETWEEN 6-8K FEET AND BKN AOA 12K FEET. ANY
SHOWER HOWEVER THAT DOES DRIFT ACROSS THE VALLEY MAY LOWER CIGS TO
NEAR 8K FEET. DRYING TO TAKE PLACE ON TUESDAY WITH FEW-SCT CLOUDS
AOA 12K FEET EXPECTED AFTER 15Z TUESDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A PACIFIC STORM WILL MOVE ACROSS THE AREA TONIGHT
RESULTING IN LOCAL MOUNTAIN OBSCUREMENT IN RAIN AND SNOW SHOWERS.
CEILINGS EXPECTED TO GENERALLY REMAIN ABOVE 10K FEET...BUT LOCAL
CEILINGS BETWEEN 5-8K FEET AGL ARE POSSIBLE OVERNIGHT. SOUTH TO
SOUTHWEST WINDS WITH LOCAL GUSTS TO NEAR 40 MPH...MAINLY ACROSS
PORTIONS OF THE DAGGETT AND PEACH SPRINGS CORRIDORS THROUGH 06Z
TUESDAY WHICH MAY CREATE LOWER VISIBILITIES IN BLOWING DUST.
DECREASING WINDS FOR LATE TONIGHT INTO TUESDAY WITH DRYING AREAWIDE.
CLOUDS ON TUESDAY GENERALLY FEW-SCT AOA 12K FEET AFTER 18Z.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NVZ018-019.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ019.
WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR NVZ015.
AZ...WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ003.
CA...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ525.
HIGH WIND WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR CAZ519>521.
&&
STACHELSKI/JENSEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 27, 3:29 PM PST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PST MON FEB 27 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-281430-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
329 PM PST MON FEB 27 2012 /429 PM MST MON FEB 27 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM SYSTEM WILL MOVE INLAND ACROSS SOUTHERN CALIFORNIA TOWARDS
SOUTHERN NEVADA AND NORTHWEST ARIZONA. LOCAL GUSTY WINDS ARE
EXPECTED IN THE EVENING...MAINLY IN CENTRAL AND SOUTHERN PARTS OF
MOHAVE COUNTY AWAY FROM THE COLORADO RIVER VALLEY...THE RED ROCK
CANYON AREA IN SOUTHERN NEVADA AND IN THE MORONGO BASIN OF
CALIFORNIA. AREAS OF BLOWING DUST MAY OCCUR AND REDUCE VISIBILITY.
IN ADDITION...SCATTERED SHOWERS MOVING ACROSS THE AREA WILL BRING
ACCUMULATING SNOW TO MOST ELEVATIONS ABOVE 4000 FEET WITH 1 TO 3
INCHES EXPECTED. SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED
ABOVE 4000 FEET IN LINCOLN COUNTY AND ABOVE 6000 FEET IN THE
SPRING MOUNTAINS AND SHEEP RANGE. TRAVEL WILL BE SLIPPERY ON AREA
ROADS DUE TO THE RAIN AND SNOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER STORM SYSTEM IS EXPECTED TO PASS ACROSS THE AREA WEDNESDAY
INTO THURSDAY. ANOTHER ROUND OF GUSTY WINDS IS EXPECTED. POWERFUL
DOWNSLOPE WINDS ARE POSSIBLE IN THE EASTERN SLOPES OF THE SOUTHERN
SIERRA NEVADA AND OWENS VALLEY AS WELL AS ON THE EASTERN SLOPES OF
THE WHITE MOUNTAINS. AREAS OF BLOWING DUST AND SAND ARE POSSIBLE.
SCATTERED SHOWERS MAY BRING ADDITIONAL ACCUMULATIONS OF SNOW TO
THE HIGHER TERRAIN OF THE SOUTHERN GREAT BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND...AS WELL AS SNOW TOTALS ARE APPRECIATED.
REPORTS OF SMALL HAIL OR SIGNIFICANT RAINFALL ARE ALSO WELCOMED.
STACHELSKI
In the hours before
Local storm report, Feb 27, 3:52 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PST MON FEB 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM HAIL 15 WNW LENWOOD 34.93N 117.36W
02/27/2012 E0.25 INCH SAN BERNARDINO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED PEA SIZE HAIL ON
HIGHWAY 58 JUST EAST OF FOUR CORNERS.
1221 PM TSTM WND GST I-40 AT FORT ROCK 35.19N 113.37W
02/27/2012 M45.00 MPH MOHAVE AZ MESONET
A MESONET SITE ON INTERSTATE 40 AT FORT ROCK MEASURED A
45 MPH WIND GUST AT AN ELEVATION OF 5040 FEET.
1228 PM NON-TSTM WND GST KINGMAN AIRPORT 35.26N 113.93W
02/27/2012 M43.00 MPH MOHAVE AZ ASOS
&&
STACHELSKIHeavy Snow, Esmeralda/Central Nye
- When
- February 27, 4:30 PM PST to February 28, 2:00 AM PST
- Where
- Esmeralda/Central Nye forecast zone
- Reported by
- Post Office
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
Employees at the post office in Goldfield estimated six to eight inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 27, 20121 death · 1 event
- Cold in Minnesota, February 27 to 28, 20121 death · 1 event
- Dense Fog in Texas, February 27 to 28, 20123 injured · $20,000 · 1 event
- Freezing Fog in Oregon, February 27, 2012$50,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 29, 201217 events
- High Surf in Hawaii, February 27 to 29, 20128 events
- Heavy Snow and High Wind in California, February 27 to 28, 201256 kt wind · 5 events
- Winter Storm in Colorado, February 27 to 29, 20124 events
- Winter Weather in Utah, February 27 to 28, 20123 events
- Winter Storm and Winter Weather in California, February 27 to 29, 20122 events
- Heavy Snow and High Wind in Arizona, February 27 to 28, 201253 kt wind · 2 events
- Winter Weather in Nevada, February 27, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360023.